A Caltech Library Service

Saturn's Nonaxisymmetric Ring Edges at 1.95R_s and 2.27R_s

Porco, C. and Danielson, G. E. and Goldreich, P. and Holberg, J. B. and Lane, A. L. (1984) Saturn's Nonaxisymmetric Ring Edges at 1.95R_s and 2.27R_s. Icarus, 60 (1). pp. 17-28. ISSN 0019-1035. doi:10.1016/0019-1035(84)90135-0.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


The outer edges of Saturn's A and B rings, at 2.27 R_s and 1.95 R_s, have been examined using data acquired by four Voyager experiments. The shapes and kinematics of these features are influenced by their proximity to strong low-order Lindblad resonances. The data for the A-ring edge are consistent with a seven-lobed radial distortion of amplitude 6.7 ± 1.5 km which rotates with the mass-weighted mean angular velocity of the coorbital satellite system. The B-ring edge has essentially a double-lobed figure of radial amplitude 74 ± 9 km which rotates with the mean motion of Mimas, though there is an indication that it is not completely described with a simple Saturn-centered ellipse. An upper limit of 10 m has been placed on the vertical thickness in the unperturbed region of the B ring.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1984 Academic Press, Inc. Received October 21, 1983; revised May 25, 1984. We thank Howard Zebker and Len Tyler for generously supplying Radio Science data. Larry Esposito, Jack Lissauer, and Frank Shu are acknowledged for valuable comments and criticisms. This work has been supported by NASA Grants NGL 05-002-003 and 7-100 and by NSF Grant AST 80-20005.
Funding AgencyGrant Number
NASANGL 05-002-003
NSFAST 80-20005
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Caltech Division of Geological and Planetary Sciences3961
Issue or Number:1
Record Number:CaltechAUTHORS:20130301-081258771
Persistent URL:
Official Citation:C. Porco, G.E. Danielson, P. Goldreich, J.B. Holberg, A.L. Lane, Saturn's nonaxisymmetric ring edges at 1.95 Rs and 2.27 Rs, Icarus, Volume 60, Issue 1, October 1984, Pages 17-28, ISSN 0019-1035, 10.1016/0019-1035(84)90135-0. (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:37220
Deposited By: Ruth Sustaita
Deposited On:01 Mar 2013 16:43
Last Modified:09 Nov 2021 23:27

Repository Staff Only: item control page